MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Catalog Number 5530-G-411
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the reported lot.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that patient's right knee was revised after patient complained of hearing a loud snap or crack in his knee.Surgeon revised on suspicion of a fractured poly insert.Intra-operatively, the suspicion was confirmed and the insert was revised.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon insert was reported.The event was confirmed through return of the fractured device.Method & results: device evaluation and results: material analysis carried out on the returned device concluded: burnishing, scratching and third-body indentations were observed on the insert.These are common damage modes of uhmwpe.The posterior end of the medial condyle had fractured in overload.Explantation damage was also observed on the insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: review of the provided medical records by a clinician indicated: no clinical or past medical history, no operative reports, and no serial x-rays or lateral views are available for review.No determination of range of motion or stability of the right knee prior to the revision is noted.In this morbidly obese male patient, after more than six years in situ, failure of the posterior aspects of the tibial insert in fatigue suggests soft tissue imbalance resulting in overload failure.No material or manufacturing discrepancies were noted in the material analysis report.Device history review: indicates all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusion: material analysis carried out on the returned device concluded: burnishing, scratching and third-body indentations were observed on the insert.These are common damage modes of uhmwpe.The posterior end of the medial condyle had fractured in overload.Explantation damage was also observed on the insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.No clinical or past medical history, no operative reports, and no serial x-rays or lateral views are available for review.No determination of range of motion or stability of the right knee prior to the revision is noted.In this morbidly obese male patient, after more than six years in situ, failure of the posterior aspects of the tibial insert in fatigue suggests soft tissue imbalance resulting in overload failure.No material or manufacturing discrepancies were noted in the material analysis report.While the event was confirmed through the return of the device and material analysis could confirm no identifiable materials or manufacturing discrepancies, without clinical or past medical history, operative reports, and serial x-rays or lateral views the clinician could not confirm a root cause for this event.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON CR X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7789290
Report Number0002249697-2018-02557
Device Sequence Number1188412
Product Code MBH
UDI-Device Identifier07613327050486
UDI-Public07613327050486
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Catalogue Number5530-G-411
Device Lot NumberMLR9XP
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2018
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer10/03/2018
Initial Report FDA Received Date08/16/2018
Supplement Report FDA Received Date10/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient Weight159